Georgia, 2007

Hail and Damaging Winds in Georgia, June 12, 2007

June 12, 2007 · NWS TAE · 9 events in 5 counties and zones

Severe thunderstorms bring large hail and damaging winds to portions of southwest and south central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Severe thunderstorms bring large hail and damaging winds to portions of southwest and south central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 12, 1:10 AM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 12, 1:10 AM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
210 AM EDT TUE JUN 12 2007

.SYNOPSIS...MONDAY WAS THE LAST IN THE SERIES OF HOT AND DRY DAYS
ACROSS THE REGION...AND ALTHOUGH THE DAYLIGHT HOURS HAVE GONE
QUIETLY...SOME STRONG STORMS HAVE NOW DEVELOPED JUST TO THE N OF OUR
CWA ACROSS CENTRAL GA. SOME OF THESE APPEAR TO BE PRODUCING VERY
LARGE HAIL WITH 70+ DBZ CORES ABOVE 25K FT. HOWEVER...AS THESE
STORMS ATTEMPT TO MOVE S-SE INTO THE SOMEWHAT DRIER AIR ACROSS OUR
CWA...THEY ARE STRUGGLING TO RE-DEVELOP AND INSTEAD APPEAR TO BE
ALIGNING MORE ON THE E-W MOISTURE AXIS JUST TO OUR N. THIS WILL
LIKELY KEEP THE SEVERE WX THREAT GENERALLY TO OUR N OVERNIGHT...BUT
WILL NEED TO KEEP A CLOSE EYE ON OUR NE GA COUNTIES DURING THE NEXT
FEW HRS...ESPECIALLY IN THE TURNER...BEN HILL...AND IRWIN
VICINITIES. OVER THE COASTAL WATERS...WINDS CONTINUE LIGHT OUT OF
THE SW...AND THERE ARE SOME VERY HIGH TDS (78-82) POOLING IN THE
NORTHERN GULF WHICH MAY HELP FUEL THE CONVECTION LATER TODAY.

&&

.SHORT TERM...EVEN THOUGH IT APPEARS THAT MUCH OF THIS 1ST BATCH OF
STRONG CONVECTION WILL MISS THE CWA OVERNIGHT....CONDITIONS DO
APPEAR RIPE FOR A VERY ACTIVE DAY ACROSS MUCH OF THE REGION TODAY...
ESPECIALLY TO THE EAST OF THE APALACHICOLA RIVER WHERE THE DYNAMICS
AND LOW LEVEL MOISTURE WILL BE MOST FAVORABLE. THAT LARGE AREA OF
MOISTURE POOLING WHICH BEGAN ON SUNDAY NIGHT OVER SC AND GA WILL
PARTIALLY WORK ITS WAY SOUTHWARD INTO EASTERN PORTIONS OF THE
CWA...AND UPPER LEVEL ENERGY WILL CONTINUE TO FEED OFF THIS MOISTURE
AND PRODUCE SOME POTENTIALLY STRONG TO SEVERE STORMS. LARGE HAIL AND
DAMAGING WINDS SHOULD BE THE GREATEST THREATS TO OUR AREA FOR THIS
EVENT. FURTHER TO THE WEST...THE SEA BREEZE CIRCULATION MAY PLAY AN
IMPORTANT ROLE AS WELL...AND SOME OF THE HIGH SFC DEWPOINTS POOLING
OVER THE N GULF COULD ENHANCE THE CONVECTION OVER THE FL PANHANDLE
AND SE AL BEFORE THE DAY IS THROUGH. THE ONE LIMITING FACTOR FOR
STRONG STORMS TODAY MAY BE THE TIMING OF THE CONVECTION...WHICH MAY
BEGIN EARLY ENOUGH IN THE DAY TO PREVENT MAXIMUM HEATING AND
INSOLATION. ON THE POSITIVE SIDE...HOPEFULLY MOST AREAS WILL RECEIVE
SOME MORE MUCH NEEDED RAINFALL. AFTER THIS INITIAL SHORTWAVE PIVOTS
THROUGH THE REGION LATER TODAY AND TONIGHT...A BATCH OF DRIER AIR
WILL MOVE IN FROM THE N FOR WED AND THU...AND ALTHOUGH GUIDANCE
NUMBERS FOR POPS HAVE FALLEN QUITE A BIT...AM NOT YET CONVINCED THAT
WE WILL BE COMPLETELY FREE FROM CONVECTION THESE DAYS. THEREFORE...
WILL PLAN ON KEEPING SLIGHT CHANCE POPS IN THE FCST FOR THE TIME
BEING.

&&

.LONG TERM...THE GFS HAS NOW SIGNIFICANTLY BACKED OFF ON ITS
PROJECTED TROPICAL DISTURBANCE EMERGING INTO THE GULF OF MEXICO OVER
THE WEEKEND...BUT ITS STILL DOES BRING IN SOME GULF MOISTURE FROM
THE SW AHEAD OF THE NEXT TROF EARLY NEXT WEEK. OUT AHEAD OF THIS...
WE MAY BRIEFLY RETURN TO UPPER LEVEL RIDGING OVER THE WEEKEND WITH
HIGHER AFTERNOON TEMPS...BUT NOTHING OF SIMILAR MAGNITUDE TO THIS
LAST HEAT WAVE IS EXPECTED AT THIS TIME.

&&

.MARINE...WITH THE WEAK PRESSURE GRADIENT CONTINUING...THE SEA
BREEZE CIRCULATION SHOULD DOMINATE THE WIND FLOW OVER THE COASTAL
WATERS.

&&

.AVIATION...BY DAYBREAK...COULD SEE SOME DEVELOPING PATCHY FOG OVER
THE TERMINALS (MVFR). THERE IS ALSO THE POSSIBILITY OF A FEW LIGHT
SHOWERS MOVING IN FROM THE NNW OVER THE KABY TERMINAL BEFORE
DAYBREAK. LATER TODAY...SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN
UPPER LEVEL TROUGH WILL BE THE MAIN CONCERN ACROSS THE AREA...
ESPECIALLY FROM THIS AFTERNOON THROUGH THE EVENING HOURS.
KTLH...KVLD...AND KABY WILL BE AFFECTED THE MOST BY STRONG TO
POSSIBLY SEVERE THUNDERSTORMS WITH THE MAIN THREATS BEING
HAIL...GUSTY WINDS...AND LIGHTNING. WILL COVER THIS WITH
PROB30/TEMPO GROUPS.

&&

.FIRE WEATHER...WITH INCREASING LOW LEVEL MOISTURE AND COOLER
AFTERNOON HIGH TEMPERATURES...NO CONCERNS ARE ANTICIPATED FOR THE
NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  88  66  91  67  89 /  50  30  20  10  20
PANAMA CITY  88  73  90  71  88 /  40  30  20  10  20
DOTHAN       91  69  91  68  91 /  40  20  20  10  20
ALBANY       91  67  89  66  91 /  60  20  20  10  30
VALDOSTA     87  65  89  64  89 /  60  20  20  10  30
CROSS CITY   87  67  90  65  89 /  50  30  20  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

PUBLIC/MARINE...GOULD
AVIATION/FIRE WX...GIBBS
Hazardous weather outlook, Jun 12, 3:56 AM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
456 AM EDT TUE JUN 12 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-131000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
456 AM EDT TUE JUN 12 2007 /356 AM CDT TUE JUN 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ALABAMA...FLORIDA...SOUTH CENTRAL GEORGIA...SOUTHWEST GEORGIA AND
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHWARD ACROSS THE AREA
TODAY...AND PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND
LARGE HAIL POSSIBLE. THIS DISTURBANCE WILL MOVE SOUTH OF THE
REGION TONIGHT...WITH THE SCATTERED SHOWERS AND THUNDERSTORMS
GRADUALLY ENDING FROM NORTH TO SOUTH ACROSS THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
DRIER AIR WILL MOVE IN FROM THE NORTH BEHIND THE DISTURBANCE ON
WEDNESDAY...AND GENERALLY ONLY ISOLATED AFTERNOON SEA BREEZE
SHOWERS AND STORMS ARE EXPECTED THROUGH THE END OF THE WEEK...WITH
FAIR AND WARMER WEATHER OVER THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
WITH SOME OF THE STORMS POTENTIALLY APPROACHING SEVERE LIMITS...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

17-GOULD

In the hours before

Special weather statement, Jun 12, 4:16 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
516 AM EDT TUE JUN 12 2007

GAZ124-121015-
TERRELL-
516 AM EDT TUE JUN 12 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR TERRELL COUNTY...

* UNTIL 615 AM EDT

AT 518 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF PLAINS...OR 12 MILES NORTH OF
DAWSON...MOVING SOUTH AT 20 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Terrell

When
June 12, 4:43 AM EST
Where
Terrell County, Bronwood
Measured
1 in hail
Reported by
Public
Coordinates
31.830, -84.370

Quarter size hail was observed in Bronwood.

Hail, Terrell

When
June 12, 4:43 AM EST
Where
Terrell County, 8 mi E of Parrott
Measured
1 in hail
Reported by
Public
Coordinates
31.900, -84.384

Quarter size hail was observed.

Hail, Terrell

When
June 12, 4:45 AM EST
Where
Terrell County, Bronwood
Measured
2.5 in hail
Reported by
Public
Coordinates
31.830, -84.370

Tennis ball size hail was observed in Bronwood.

Thunderstorm Wind, Colquitt

When
June 12, 6:11 AM EST
Where
Colquitt County, Norman Park
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.270, -83.700

Several trees were down. Some of the trees blocked roads and knocked down power lines. Several residents were without power for up to 12 hours. Minor damage was reported to some houses.

Thunderstorm Wind, Colquitt

When
June 12, 6:27 AM EST
Where
Colquitt County, Ellenton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.170, -83.600

Several trees were down. One tree fell on a trailer and another on a vacant house.

Thunderstorm Wind, Cook

When
June 12, 6:45 AM EST
Where
Cook County, Adel
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.130, -83.430

Numerous trees were down across the southwest portion of the county. There was minor damage to a few homes.

Thunderstorm Wind, Lowndes

When
June 12, 7:05 AM EST
Where
Lowndes County, Hahira
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
30.980, -83.370

Straight-line winds downed utility poles, which left 80 percent of the town without power for several hours including city hall. There were reports of downed trees on some homes and vehicles.

Thunderstorm Wind, Lowndes

When
June 12, 7:40 AM EST
Where
Lowndes County, (Vad)moody Afb Valdo
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
30.970, -83.200

A 50 knot wind gust was measured by the Moody Air Force Base ASOS.

Thunderstorm Wind, Lanier

When
June 12, 7:45 AM EST
Where
Lanier County, 6 mi SW of Lakeland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.969, -83.152

Numerous trees and power lines were down throughout the southwest portion of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42202, 42203, 42205, 42209, 42211, 42212, 42216, 42213, 42221.